Wisconsin, 2002

Tornadoes and Flooding in Wisconsin, April 18 to 19, 2002

April 18 to 19, 2002 · NWS GRB · 38 events in 15 counties and zones

A warm front across Wisconsin lifted north during the afternoon and evening. Moist and very unstable air south of the front led to the development of severe thunderstorms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
$32,000
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A warm front across Wisconsin lifted north during the afternoon and evening. Moist and very unstable air south of the front led to the development of severe thunderstorms. The storms produced 5 tornadoes, damaging straight line winds, large hail and some flooding.Brief tornado touchdowns in Lincoln county, Oneida county and Marathon county snapped numerous trees. Marathon county had hundreds of trees downed and numerous barns and farm sheds destroyed by a combination of straight line winds and a tornado that remained on the ground for 14 miles. Plows had to be used in Marathon county to clear trees from some of the roads.Other storms across central, north-central and east-central Wisconsin downed numerous trees, dropped hail as large as 3 inches in diameter, in Lincoln county, and flooded roads and basements in the Niagara (Marinette co.) and Rhinelander (Oneida co.) areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 18, 2:00 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Apr 18, 2:00 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 AM CDT THU APR 18 2002

WARM FRONT OVER IA THIS MRNG MOVG QUICKLY NWD AND GENERATING SEVERE
WEATHER OVER MN AND FAR WRN WI THIS MORNING.  FIRST CHALLENGE WILL BE
SVR POTENTIAL FOR HAIL FOR CENTRAL WI THIS MORNING AS INSTAB LIFTED
NORTH OF THE FRONT.  MODELS GENERALLY DMNSHS TSRA ACTIVITY OVR CENTRAL
AND EC WI THIS MORNING AS WARM FNT LIFTS NORTH.  VERY UNSTABLE AIR IN
PLACE THIS AFTN AND EVENING BEFORE ARRIVAL OF CDFNT.  AS A RESULT WILL
CONT SVR WX WRDG IN FCST TDY AND TNT.  WILL ALSO CONT FLOOD WATCH FOR
NRN WI.  CURRENT CLUSTER OF STORMS OVR MN MOVG NEWD TWD THIS RGN.

MODELS INDICATING INSTAB SHOWERS FOR FRIDAY AS MUCH COOLER BUT MORE
NORMAL AIR INVADES THE AREA.  WILL LEAVE DRY AS MOISTURE IS VERY
LIMITED.

OTHERWISE COOL HIGH PRESSURE DOMINATES THE REGION THIS WEEKEND.

.GRB...FLOOD WATCH TODAY FOR WIZ005-010>013.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 11:00 AM CST, 1 hour 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.

A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 18, 11:00 AM CST, 1 hour 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.

A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 78 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

19 hail, 12 thunderstorm wind, 5 tornado, 2 flood. Local standard time, as filed.

Hail, Waupaca

When
April 18, 12:35 PM CST
Where
Waupaca County, Waupaca
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.350, -89.067

Hail, Oneida

When
April 18, 3:15 PM CST
Where
Oneida County, 10 mi SW of Hazelhurst
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.700, -89.867

Hail, Vilas

When
April 18, 3:22 PM CST
Where
Vilas County, Lac du Flambeau
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -89.883

Hail, Lincoln

When
April 18, 3:24 PM CST
Where
Lincoln County, 7 mi N of Spirit Falls
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.550, -89.983

Hail, Lincoln

When
April 18, 3:30 PM CST
Where
Lincoln County, 7 mi WNW of Bloomville
Measured
3 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.333, -89.667

Hail, Oneida

When
April 18, 3:41 PM CST
Where
Oneida County, 5 mi W of Harshaw
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.667, -89.750

Tornado, Lincoln

When
April 18, 3:49 PM CST
Where
Lincoln County, 2 mi W of Bradley
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
45.533, -89.783

Hail, Oneida

When
April 18, 3:50 PM CST
Where
Oneida County, 4 mi W of Rhinelander
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -89.500

Tornado, Oneida

When
April 18, 3:57 PM CST
Where
Oneida County, 6 mi SW of Woodboro
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
45.533, -89.633

Hail, Vilas

When
April 18, 4:10 PM CST
Where
Vilas County, Manitowish Waters
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.133, -89.883

Tornado, Oneida

When
April 18, 4:33 PM CST
Where
Oneida County, 4 mi E of Rhinelander
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
45.633, -89.333

Hail, Marathon

When
April 18, 4:35 PM CST
Where
Marathon County, Abbotsford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.950, -90.317

Thunderstorm Wind, Forest

When
April 18, 5:10 PM CST
Where
Forest County, 3 mi N of Crandon
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.617, -88.900

Hail, Marathon

When
April 18, 5:18 PM CST
Where
Marathon County, 5 mi N of Abbotsford
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -90.317

Hail, Marathon

When
April 18, 5:20 PM CST
Where
Marathon County, 4 mi W of Fenwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -90.100

Hail, Marathon

When
April 18, 5:37 PM CST
Where
Marathon County, Spencer
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.767, -90.283

Hail, Vilas

When
April 18, 6:10 PM CST
Where
Vilas County, Boulder Jct
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.117, -89.633

Tornado, Marathon

When
April 18, 6:13 PM CST to 6:27 PM CST
Where
Marathon County, 3 mi SE of Stratford
Rating
F1
Path length
14 mi
Path width
100 yd
Property damage
$1.4 million
Crop damage
$32,000
Reported by
NWS STORM SURVEY
Coordinates
44.933, -90.017

Hail, Oneida

When
April 18, 6:15 PM CST
Where
Oneida County, 5 mi WSW of Woodboro
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.567, -89.650

Thunderstorm Wind, Marathon

When
April 18, 6:22 PM CST
Where
Marathon County, 6 mi W of Mosinee Centrl Wisco
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.783, -89.783

Thunderstorm Wind, Wood

When
April 18, 6:30 PM CST
Where
Wood County, Wisconsin Rapids
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -89.817

Tornado, Marathon

When
April 18, 6:32 PM CST
Where
Marathon County, 6 mi SSW of (Auw)wausaw Muni Arp
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
44.850, -89.683

Thunderstorm Wind, Portage

When
April 18, 6:45 PM CST
Where
Portage County, Plover
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -89.533

Thunderstorm Wind, Marathon

When
April 18, 6:50 PM CST
Where
Marathon County, Pike Lake
Measured
60 kt (69 mph)
Reported by
UNKNOWN
Coordinates
44.817, -89.350

Thunderstorm Wind, Shawano

When
April 18, 6:55 PM CST
Where
Shawano County, Wittenberg
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -89.150

Hail, Lincoln

When
April 18, 7:10 PM CST
Where
Lincoln County, 15 mi W of Tomahawk
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
45.467, -90.050

Thunderstorm Wind, Shawano

When
April 18, 7:10 PM CST
Where
Shawano County, Shawano
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -88.600

Thunderstorm Wind, Menominee (C)

When
April 18, 7:10 PM CST
Where
Menominee (C) County, Keshena
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.883, -88.633

Thunderstorm Wind, Outagamie

When
April 18, 7:16 PM CST
Where
Outagamie County, 1 mi E of New London
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -88.733

Hail, Winnebago

When
April 18, 7:40 PM CST to 7:55 PM CST
Where
Winnebago County, Omro
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
44.033, -88.750

Hail, Calumet

When
April 18, 8:05 PM CST
Where
Calumet County, 5 mi NW of Brillion
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.233, -88.133

Thunderstorm Wind, Calumet

When
April 18, 8:10 PM CST
Where
Calumet County, Brothertown
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
43.967, -88.300

Hail, Manitowoc

When
April 18, 8:25 PM CST
Where
Manitowoc County, Shoto
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -87.650

Thunderstorm Wind, Manitowoc

When
April 18, 8:30 PM CST
Where
Manitowoc County, Manitowoc
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -87.667

Hail, Calumet

When
April 18, 8:35 PM CST
Where
Calumet County, Chilton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -88.167

Thunderstorm Wind, Calumet

When
April 18, 8:35 PM CST
Where
Calumet County, Chilton
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.033, -88.167

Flood, Oneida

When
April 18, 8:50 PM CST to April 19, 12:50 AM CST
Where
Oneida County, Central Portion
Property damage
$16,000
Reported by
LAW ENFORCEMENT
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Flood, Marinette

When
April 18, 9:00 PM CST to April 19, 1:00 AM CST
Where
Marinette County, Niagara
Reported by
LAW ENFORCEMENT
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293538, 5293539, 5293540, 5293614, 5293615, 5293616, 5293642, 5293617, 5293643, 5293618, 5293644, 5293619, 5293620, 5293621, 5293622, 5293623, 5293624, 5293645, 5293625, 5293647, 5293626, 5293646, 5293627, 5293640, 5293628, 5293629, 5293630, 5293641, 5293631, 5293632, 5293633, 5293636, 5293634, 5293635, 5293637, 5293638, 5293648, 5293639.